New Mexico, 2018

Flash Flood and Heavy Rain in New Mexico, July 10, 2018

July 10, 2018 · NWS EPZ · 2 events in 1 county or zone

Deep Gulf of Mexico moisture continued to stream into the region on southeast flow. Surface dew points were into the lower 60s over much of southern New Mexico and combined with a weak upper level disturbance to produce very heavy rainfall over the Redrock area the morning of July 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Deep Gulf of Mexico moisture continued to stream into the region on southeast flow. Surface dew points were into the lower 60s over much of southern New Mexico and combined with a weak upper level disturbance to produce very heavy rainfall over the Redrock area the morning of July 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 10, 1:55 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 10, 1:55 AM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
255 AM MDT Tue Jul 10 2018

.SYNOPSIS...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while upper disturbances move into the region.
This weather pattern will generate showers and thunderstorms over
much of the area through the next seven days. Locally heavy rains
are possible which may cause flooding over a few locations.

&&

.DISCUSSION...
Monsoonal weather situation will persist over much of the forecast
period. At the surface broad area of low pressure associated with
thermal/heat low will cover much of the western United States
with high pressure over the southern plains and central Texas most
of the period. This pattern will induce easterly...southeast and
southerly winds in the boundary layer with transport of abundant
moisture sustaining dewpoints in the 50s and lower 60s most
locations. In the upper levels large ridge aloft will be aligned
on an east to west axis from the mid west across the central
Rockies into the Great Basin. Resultant circulation will support
south to southeast flow around 700 mb much of the period with
attendant moisture transport. In addition weak disturbances from
the east will occasionally move into the CWA.

Precipitable water should therefore stay above normal and range
from around 1.2 to 1.5 inches. Extensive cloud cover will limit
diurnal warming but little convective inhibition expected and
afternoon CAPE's forecasted to be around 600 to 1200 J/kg. the
limited heating plus areas of upslope flow around high terrain
should therefore prove sufficient for generally scattered storm
coverage with any embedded upper waves further enhancing
activity.

The high water vapor content plus slow storm movement and indicate
potential for heavy rains over several areas each day, especially
given the wind profiles occasionally favor some back building of
convective cells. Thus primary weather hazard will be flash
flooding.

Longer range guidance show upper ridge to the north dropping
southward. This may cause some decrease in storm coverage early
next week.

&&

.AVIATION...valid 10/12z-11/12z.
Moist unstable air will continue flowing into the region with a
few areas of MVFR or IFR ceilings and visibility in showers and
thunderstorms. Otherwise skies generally SCT-BKN040-060 and BKN-
OVC070-120. Winds speeds mostly 5-15kt with gusts to 30 kt near
thunderstorms.

&&

.FIRE WEATHER...
Moist unstable air will continue to flow into southern New Mexico
and west Texas while upper disturbances move into the region.
This weather pattern will generate showers and thunderstorms over
much of the area through the next five days. Locally heavy rains
are possible which may cause flooding over a few locations.
Temperatures will remain around 5 degrees below normal with wind
speeds around 5 to 15 mph each day. Overall situation should
reduce the fire danger across the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 89  71  90  72 /  30  40  20  30
Sierra Blanca           86  66  88  67 /  30  40  30  30
Las Cruces              87  67  88  68 /  30  40  20  40
Alamogordo              86  68  88  69 /  30  30  20  30
Cloudcroft              63  49  66  53 /  40  40  40  50
Truth or Consequences   87  68  88  69 /  20  30  30  30
Silver City             80  59  80  62 /  40  50  50  40
Deming                  87  67  88  67 /  30  40  30  30
Lordsburg               87  68  87  67 /  40  50  40  40
West El Paso Metro      89  70  89  72 /  30  40  20  30
Dell City               89  67  91  68 /  30  40  30  30
Fort Hancock            89  70  91  71 /  30  40  30  30
Loma Linda              84  64  86  66 /  30  40  30  30
Fabens                  89  68  90  69 /  30  40  20  30
Santa Teresa            88  68  90  70 /  30  40  20  30
White Sands HQ          87  69  88  71 /  30  40  20  40
Jornada Range           88  66  89  68 /  30  40  20  40
Hatch                   88  67  89  68 /  30  40  20  40
Columbus                89  70  90  69 /  30  40  30  30
Orogrande               87  69  89  71 /  30  40  20  30
Mayhill                 71  55  75  57 /  40  40  40  40
Mescalero               72  55  76  57 /  40  40  40  50
Timberon                71  54  75  57 /  40  40  40  40
Winston                 80  56  81  58 /  30  30  50  40
Hillsboro               84  62  84  64 /  40  50  50  40
Spaceport               86  66  87  68 /  20  30  20  30
Lake Roberts            80  52  79  54 /  40  50  50  40
Hurley                  83  60  82  63 /  40  50  40  40
Cliff                   86  60  84  59 /  40  50  50  50
Mule Creek              84  60  83  63 /  40  50  40  50
Faywood                 83  63  83  64 /  40  50  40  40
Animas                  88  67  87  66 /  40  50  40  40
Hachita                 87  66  87  66 /  40  50  40  40
Antelope Wells          87  66  87  65 /  40  50  40  40
Cloverdale              84  63  83  63 /  50  50  40  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jul 9, 10:28 AM MST, 20 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1128 AM MDT Mon Jul 9 2018

NMZ401>417-TXZ418>424-101730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1128 AM MDT Mon Jul 9 2018

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Scattered showers and thunderstorms will occur this afternoon and
evening. rainfall amounts of 0.25 to 1 inch will be possible. A
few isolated locations could receive up to 2 inches of rain. This
heavy rain may lead to flooding of low water crossings and a few
flood prone areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Scattered thunderstorms will be possible each day through the
weekend. rainfall totals of 1 to 2 inches will be possible in
isolated locations each day. This heavy rainfall could lead to
some isolated flooding of low water crossings and flood prone
areas.

.SPOTTER INFORMATION STATEMENT...
If spotters see any flooding or heavy excessive rainfall reports;
please call them into the office via our 800 spotter number or
send the report via Twitter using our office username @NWSElPaso

The radar

The Tucson radar (KEMX), 198 km away, was scanning. The volume nearest the first event began at 14:00 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Grant

When
July 10, 7:00 AM MST to 10:00 AM MST
Where
Grant County, 0.97 mi NW of Redrock
Reported by
COOP Observer
Coordinates
32.689, -108.743

Our Cooperative Observer reported 3.10 inches of rain in Redrock and a report from the public had 3.50 inches.

Flash Flood, Grant

When
July 10, 10:00 AM MST to 12:00 PM MST
Where
Grant County, 2.02 mi WNW of Redrock to 1.45 mi SSW of Redrock
Cause
Heavy Rain
Reported by
Public
Coordinates
32.689, -108.763

Up to three and a half inches of rain fell across the area between Redrock and Lordsburg resulting in flash flooding and roads becoming impassable along New Mexico Highway 464.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773596, 773597.